A note on the distribution of integrals of geometric Brownian motion

Rabindra N Bhattacharya, Enrique Thomann, Edward Waymire

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

The purpose of this note is to identify an interesting and surprising duality between the equations governing the probability distribution and expected value functional of the stochastic process defined by At := ∫t0 exp{Zs} ds, t ≥ 0, where {Zs: s ≥ 0} is a one-dimensional Brownian motion with drift coefficient μ and diffusion coefficient σ2. In particular, both expected values of the form v(t, x) := Ef(x+At), f homogeneous, as well as the probability density a(t, y) dy := P(At ∈ dy) are shown to be governed by a pair of linear parabolic partial differential equations. Although the equations are not the backward/forward adjoint pairs one would naturally have in the general theory of Markov processes, unifying and remarkably simple derivations of these equations are provided.

Original languageEnglish (US)
Pages (from-to)187-192
Number of pages6
JournalStatistics and Probability Letters
Volume55
Issue number2
DOIs
StatePublished - Nov 15 2001
Externally publishedYes

Fingerprint

Geometric Brownian Motion
Expected Value
Brownian Motion with Drift
Linear partial differential equation
Parabolic Partial Differential Equations
Probability Density
Markov Process
Diffusion Coefficient
Stochastic Processes
Governing equation
Duality
Probability Distribution
Coefficient
Integral
Coefficients
Expected value
Geometric Brownian motion
Form
Partial differential equations
Markov process

Keywords

  • Asian options
  • Geometric Brownian motion
  • Turbulence

ASJC Scopus subject areas

  • Statistics, Probability and Uncertainty
  • Statistics and Probability

Cite this

A note on the distribution of integrals of geometric Brownian motion. / Bhattacharya, Rabindra N; Thomann, Enrique; Waymire, Edward.

In: Statistics and Probability Letters, Vol. 55, No. 2, 15.11.2001, p. 187-192.

Research output: Contribution to journalArticle

Bhattacharya, Rabindra N ; Thomann, Enrique ; Waymire, Edward. / A note on the distribution of integrals of geometric Brownian motion. In: Statistics and Probability Letters. 2001 ; Vol. 55, No. 2. pp. 187-192.
@article{ab3e5e0d2bcb44e18d56b38eb8f3626f,
title = "A note on the distribution of integrals of geometric Brownian motion",
abstract = "The purpose of this note is to identify an interesting and surprising duality between the equations governing the probability distribution and expected value functional of the stochastic process defined by At := ∫t0 exp{Zs} ds, t ≥ 0, where {Zs: s ≥ 0} is a one-dimensional Brownian motion with drift coefficient μ and diffusion coefficient σ2. In particular, both expected values of the form v(t, x) := Ef(x+At), f homogeneous, as well as the probability density a(t, y) dy := P(At ∈ dy) are shown to be governed by a pair of linear parabolic partial differential equations. Although the equations are not the backward/forward adjoint pairs one would naturally have in the general theory of Markov processes, unifying and remarkably simple derivations of these equations are provided.",
keywords = "Asian options, Geometric Brownian motion, Turbulence",
author = "Bhattacharya, {Rabindra N} and Enrique Thomann and Edward Waymire",
year = "2001",
month = "11",
day = "15",
doi = "10.1016/S0167-7152(01)00117-1",
language = "English (US)",
volume = "55",
pages = "187--192",
journal = "Statistics and Probability Letters",
issn = "0167-7152",
publisher = "Elsevier",
number = "2",

}

TY - JOUR

T1 - A note on the distribution of integrals of geometric Brownian motion

AU - Bhattacharya, Rabindra N

AU - Thomann, Enrique

AU - Waymire, Edward

PY - 2001/11/15

Y1 - 2001/11/15

N2 - The purpose of this note is to identify an interesting and surprising duality between the equations governing the probability distribution and expected value functional of the stochastic process defined by At := ∫t0 exp{Zs} ds, t ≥ 0, where {Zs: s ≥ 0} is a one-dimensional Brownian motion with drift coefficient μ and diffusion coefficient σ2. In particular, both expected values of the form v(t, x) := Ef(x+At), f homogeneous, as well as the probability density a(t, y) dy := P(At ∈ dy) are shown to be governed by a pair of linear parabolic partial differential equations. Although the equations are not the backward/forward adjoint pairs one would naturally have in the general theory of Markov processes, unifying and remarkably simple derivations of these equations are provided.

AB - The purpose of this note is to identify an interesting and surprising duality between the equations governing the probability distribution and expected value functional of the stochastic process defined by At := ∫t0 exp{Zs} ds, t ≥ 0, where {Zs: s ≥ 0} is a one-dimensional Brownian motion with drift coefficient μ and diffusion coefficient σ2. In particular, both expected values of the form v(t, x) := Ef(x+At), f homogeneous, as well as the probability density a(t, y) dy := P(At ∈ dy) are shown to be governed by a pair of linear parabolic partial differential equations. Although the equations are not the backward/forward adjoint pairs one would naturally have in the general theory of Markov processes, unifying and remarkably simple derivations of these equations are provided.

KW - Asian options

KW - Geometric Brownian motion

KW - Turbulence

UR - http://www.scopus.com/inward/record.url?scp=0000860630&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000860630&partnerID=8YFLogxK

U2 - 10.1016/S0167-7152(01)00117-1

DO - 10.1016/S0167-7152(01)00117-1

M3 - Article

VL - 55

SP - 187

EP - 192

JO - Statistics and Probability Letters

JF - Statistics and Probability Letters

SN - 0167-7152

IS - 2

ER -